Alert archive / Louisiana / River Flood Warnings in 2018

River Flood Warning 40, NWS New Orleans, LA

April 13, 2018Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this river flood warning at Apr 13, 2018, 9:17 AM CDT for Saint Tammany Parish, Louisiana. It took effect at Apr 14, 2018, 6:30 PM CDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2018, 9:17 AM CDT (14:17 UTC)
In effect from
Apr 14, 2018, 6:30 PM CDT
Expired
Apr 16, 2018, 1:58 PM CDT
In force
43 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Saint Tammany Parish, LA

The river

Written for the forecast point Bogue Falaya River at Boston Street (CVEL1). The gauge peaked at 9.49 ft at Apr 15, 2018, 2:00 PM CDT.

actionminormoderate051004/1304/1404/1504/1604/17
Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07375175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Apr 13, 4:14 AM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Apr 13, 4:14 AM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
414 AM CDT Fri Apr 13 2018

.SHORT TERM...
The local weather today will for all intents and purposes be setting
up for tomorrow. Upper high pressure that was passing overhead is
sliding east. Surface ridge underneath it will produce southeasterly
flow across the region. This flow will become enhanced quite a bit
as the pressure gradient tightens due to a surface trough developing
northwest of the area across the central plains and Texas Panhandle.
As a result of this setup, it will be quite windy today. Surface
winds should be in the 15 to 25 mph range with gusts approaching 30
mph at times. This is below wind advisory, but will have to closely
monitor conditions this morning for possible short notice issuance.
In addition to these winds, temps will be on the high side as well.
For forecast highs, went with MAV to slightly higher across the
board as its not uncommon in prefrontal conditions for compressional
warming to be missed by guidance. The GFS does show a fair amount of
QPF today. The ECMWF, NAM12, and meso models disagree considerably.
The forecast for the most part, agrees with the majority. Model
soundings show a relatively dry atmosphere with increasing moisture
throughout the day. There will be quite a bit of instability but
thinking subsidence from exiting upper ridge will stunt shower and
storm development. If any do develop, they'll likely be west of I-55
and have at least the potential for small hail (think summer time
storms).

Still expecting substantial impacts to the CWA over the weekend. An
upper level trough has moved into the western CONUS. It will
amplifying considerably as it drops off the Rockies into the Central
Plains this afternoon. Frontogenesis will take place ahead of the
trough over the central plains with the boundary extending into
Texas. A wide swath of showers and thunderstorms will accompany the
cold front as it moves east into LA this evening. The local CWA will
again be looking at another severe weather potential with this one
but with the additional threat of heavy rainfall. The average qpf
totals of the GFS and ECMWF are in the 2 to 5 inch range. Moderately
paced cold fronts aren't typically known to be big flash flood
producing systems. Don't think this one will be much different but
with model soundings indicating precip water values around the
average max for this time of year (~1.8"), very heavy rain will
likely fall at times throughout the CWA.

Models show the upper trough will be transitioning from positive to
neutrally tilted as it approaches the Mississippi River. In addition,
model soundings show the pre-storm environment to have steep lapse
rates throughout the column. This will lead to quite high CAPE
values (around 1500 j/kg). Shear won't be particularly high but high
cape/low shear environments commonly produce tornadoes and damaging
winds in SELA and southern MS. Also of concern, is GFS and ECMWF
indicating weak cyclogenesis over SELA Saturday morning, and racing
northeast across extreme southern MS, into AL. This, in combination
with better alignment of instability, shear and difluence aloft
will create an environment with higher potential for severe
weather. This region has been highlighted as Enhanced Risk by SPC.
The best estimate for timing of this event looks to be morning
time frame for the western half of the CWA and afternoon/evening
for the rest of the forecast area.

.LONG TERM...
Sunday will be much cooler as the post frontal air mass surges
in. Lows and highs will drop as much as 20 to 30 degrees from
today. It will be short lived as ridging quickly builds back in.
Typical spring warming weather can be expected for likely the
first 3 days of next week.

MEFFER
&&

.AVIATION...
VFR through much of this taf cycle. Ceilings will begin to move into
the area at BKN030-040 around noon or shortly after. Ceilings rise
to around OVC060 along with some tempo low level ceilings of BKN005.
The low level ceilings will eventually become prevailing by sunrise
Saturday morning. Ceilings then become erratic through the remainder
of the day Saturday. There is a chance of a shower or even a
thunderstorm after noon today through most of the night. But the
bulk of sh/ts moves through during the day Saturday.

&&

.MARINE...
Southerly winds will slowly intensify up to 25kt before a cold front
moves through Saturday into Saturday night. NW to N winds behind the
front will be just as strong. Severe thunderstorms will be likely
over most of the coastal waters Saturday starting around noon
through midnight. Flags over all marine areas are expected and may
begin as early as Friday lasting through Monday night. High pressure
quickly settles into the northern gulf for the remainder of the
week. The next front could affect the northern gulf by next weekend.

&&

DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation None.
Activities: Severe Weather and Heavy Rainfall Saturday
            River flooding
            Several area festivals

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  69  70  44 /  10  30 100  70
BTR  85  70  71  43 /  20  30 100  60
ASD  84  72  73  49 /  10  20 100  90
MSY  83  72  75  51 /  10  10 100  90
GPT  79  72  74  53 /  10  10 100 100
PQL  79  72  75  53 /  10  10  80 100

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Apr 13, 4:17 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service New Orleans LA
417 AM CDT Fri Apr 13 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-132130-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
417 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Flood warnings continue along the Mississippi River from Red
River Landing to Baton Rouge, and for the Pearl River as well.
Refer to the latest river flood statements and warnings for
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight to Enhanced Risk for severe weather Saturday.
A squall line will be capable of producing damaging wind gusts, a
few tornadoes, heavy rainfall with localized flooding and
frequent lightning.

Flood warnings will continue along the Mississippi River from Red
River Landing to Baton Rouge, as well as on the Pearl River.
Refer to the latest river flood statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through Friday but may be
needed Saturday.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 9:13 AM CDTRiver Flood WarningLIXTangipahoa4 days
Apr 13, 9:30 AM CDTFlash Flood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more40 hr
Apr 13, 10:40 AM CDTSmall Craft AdvisoryLIX71 hr
Apr 13, 11:54 AM CDTRiver Flood WarningLIXSaint Tammany5 days
Apr 13, 9:04 AM CDTRiver Flood WarningLIXHarrison4 days
Apr 13, 9:09 AM CDTRiver Flood WarningLIXHarrison3 days
Apr 13, 11:57 AM CDTRiver Flood WarningLIXPearl River3 days
Apr 13, 11:57 AM CDTRiver Flood WarningLIXPearl River3 days

Nearby

River Flood Warnings in Louisiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.